I am a nurse-practitioner and 7 years post gastric bypass surgery, having had no complications up to this point. Recently I have exhibited an array of symtpoms I'd love some feedback on. I do have an appointment with a local neurologist next week, but wanted as much information as possible *before* that appointment, so I can ask the most intelligent questions.
About a month ago, I experienced an onset of paresthesia of my ring and pinky fingers on both hands... not totally numb, but pretty intense paresthesia. Within a few days, the symptoms had spread to the tips of my 3rd thru 5th toes on both feet. I began to notice that my tongue felt funny too... alittle tingly, and too "thick". As time has passed, the "tingling" has spread over the tops of my hands and feet... then rising up my lower arms and shins, reaching my elbows and knees. In my face, the tingling has spread beyond my tongue to my roof of my mouth, chin, nose, cheeks...and more recently, ears and scalp.
The odd thing is... as the tingling has spread out, the intensity felt initially in my fingers and toes has dramatically decreased... so they feel barely numb at all now. Now its more of a generalized tingling...sometimes pins/needles... sometimes hot/cold like Ben-Gay is on my skin, sometimes almost an itch. I have also experienced a sort of tightness in my vocal cord area, which feels almost like a need to cough.
I've had no tremors, muscle weakness, visual changes, or headache. I seem to have normal balance and proprioception. Because my tongue feels tingly and a bit thick, I've had a few times when my speech felt forced or when a word didn't flow as easily as normal, but nothing I'd really equate with expressive aphasia or the like.
In looking for things that might contribute to my symptoms, the following things may be noteworthy. About 3 weeks before the symptoms began, I had taken Welbutrin XL for about 2 weeks. About a week after I stopped it, these symptoms began. I initially wondered if I could be having a withdrawal syndrome and after discussing this with my doctor, I went back on the Wellbutrin. The symptoms did not resolve and continued to increase. I have since stopped it again.
Also of note is the fact that I am a big consumer of tea... camilia sinensis (black and green teas), not herbal blends. About a month before the symptoms started, I began ordering some high quality loose leaf teas from reputable vendors, and as a result, my tea consumption significantly increased. I was drinking perhaps 3 to 4 quarts of tea a day at that time... an increase from about 2 quarts per day for years prior. About half of that tea was sweetened with aspartame... and I would estimate I was using about 10 packets of Equal per day. I have completely stopped all aspartame... none for 2 weeks. I went without any tea for close to one week... and initially thought the symptoms might have improved slightly, but they did not really go away, just didn't worsen.
I had a general chemistry panel, blood count, and checks of Vit A, E, D, B6, and B12. My B12 was 359 which is lower end of normal, but my family doc immediately jumped on it and assured me it was the cause of my problems. I took 2 B12 injections and started using sublingual supplement too, and my symptoms worsened rather than improved at that point. Of my other blood work. the other pertinent findings were iron deficiency anemia (Hbg was 10.7 but my other indices showed high TIBC and low ferritin and low iron saturation); my vit D was low which is causing my parathyroid hormone to be slightly increased, but calcium was normal. Phosphorus and magnesium were fine. Zinc was a tiny bit low. B6 was a tiny bit too high, but blood was drawn just an hour or so after I took my usual 2 multivitamins per day.
Because I've had gastric bypass surgery, the natural assumption for me was a micronutrient/vitamin/mineral deficiency. I'm also wondering about MS, post-viral syndrome, and if my tea could be a part of the problem... caffeine allergy or pesticides or some other chemical breakdown of the tea that is causing sensitivity... I just would have expected that a week away from it would have yielded significant improvement or resolution of my symptoms.
Any input that I can take with me to my neurologist's appointment would be truly appreciated.
Sorry to hear of your problems. I also experience widespread tingling (though attribute mine to a chronically entraped sciatic nerve I've had for 5 years) and know it isn't pleasant.
Here's my thoughts on your symptoms. First, I wouldn't worry too much about MS as in being caused by lesions, you'd have to have them virtually everywhere on your spinal cord to have those kinds of symptoms bilaterally and so diffusely which would be incredibly rare. It seems that since you made mention of it you do know that aspartame, which your tea is sweetened w/ and your equal is of course full of, has long been known to cause disturbances in the central nervous system. Also in rodent trials prior to Splenda and Equal's FDA approvals, significant thiamus gland shrinkage was observed with high intake and paresthesia is a hallmark sign of thyroid problems. So you may be right on the mark. In that regard I agree that you should probably stick to natural sweeteners and sweetened tea. Whether that's the problem or not, it will definitely lead to better health and be preventative of other problems, especially when it's such a large part of your diet.
The body is a complex machine, it's often very hard to get a diagnosis for small fiber neurological symptoms as the causes are many and can be structural, auto-immune, or chemical. Hopefully though it will just be a matter of waiting it out, things often go as quickly as they came! Best wishes and don't forget to do a follow up post on your thread once things are back to normal!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.